ESPE2019 Poster Category 2 Adrenals and HPA Axis (25 abstracts)
Background: Cushing's syndrome (CS) is very rare in children and the most common cause is the high doses of glucocorticoids (GC) administered. It is well known that application of potent GCs cause iatrogenic CS (ICS) due to suppressing hypothalamo-hypophyseal-adrenal (HPA) axis and later even adrenal insufficiency (AI). Other side effects of GCs are also seen in these patients.
Objective: The aim of this study is to review the clinical and laboratory findings of patients with ICS and to review other side effects.
Methods: Patients who were exposed to oral or topical long-term steroids were included in the study. Fasting serum biochemical values were obtained. Low-dose mcg ACTH test was performed in 12 patients. Hydrocortisone (HC) was started in patients with adrenal failure. After discontinuation of HC, Low dose-ACTH test was performed again. Abdominal ultrasonography was performed. All data was obtained from the hospital files.
Results: 14 patients (5 male) with ages ranging from 0.19 to 12 years were included in the study. The duration of GC exposure ranged from 1 to 72 months. Four patients had oral GC exposure, rest of them have topical GC exposure.
One patient was exposed to prednisolone, five to methylprednisolone, three to diflucortolone valerate, and four in clobetasol propionate. One infant used a cream for diaper dermatitis that was claimed to be herbal. Infant's blood steroid analysis revealed that all the endogenous steroids were suppressed. The equivalent daily dose (EDD) of the exposed GCs according to hydrocortisone was calculated in five patients (93±78 mg/m2/d). However, the EDD could not be predicted for those exposed to topical steroid.
At the admission BMI-SD was 1.82±2. Basal ACTH was median16.9 (22-91) pg/mL and cortisol was median 3.73 (6.37) µg/dL. Stimulated cortisol was 8.55±6.5 µg/dL. Of the 14, 11 had AI and 2 infants had hypercalcemia. 25OHD3 was low-normal and PTH had been suppressed in these infants and, they also have nephrocalcinosis.Of 11 patients USG revealed five patients have hepatosteatosis. The HPA axis returned to normal at median 60 (160) days.
Conclusion: In this series, the 70% of the patients with life-threatening adrenal insufficiency and hypercalcemia were all infants. This result showed us that potent GCs cause serious side effects especially in infants. Physicians should be aware of the possible misuse of GCs and herbal products with the possibility of containing synthetic glucocorticoids because, parents are not informed of the side effects of these drugs.
19 Sep 2019 - 21 Sep 2019